Alert archive / South Dakota / Wind Advisories in 2017

Wind Advisory 10, NWS Aberdeen, SD

October 29, 2017Corson County, Dewey County, Stanley County, South Dakota

NWS Aberdeen, SD issued this wind advisory at Oct 29, 2017, 2:31 AM MDT for Corson County, Dewey County, Stanley County, South Dakota. It took effect at Oct 29, 2017, 9:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2017, 2:31 AM MDT (08:31 UTC)
In effect from
Oct 29, 2017, 9:00 AM MDT
Expired
Oct 29, 2017, 6:00 PM MDT
In force
9 hr
Issued by
NWS Aberdeen, SD

Counties Corson County, SD, Dewey County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 185 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2166 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WWUS73 KABR 290831
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
331 AM CDT Sun Oct 29 2017

SDZ003-015-033-292045-
/O.NEW.KABR.WI.Y.0010.171029T1500Z-171030T0000Z/
Corson-Dewey-Stanley-
Including the cities of McIntosh, Isabel, and Mission Ridge
231 AM MDT Sun Oct 29 2017

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

The National Weather Service in Aberdeen has issued a Wind
Advisory, which is in effect from 9 AM this morning to 6 PM MDT
this evening.

* WINDS...Northwest 25 to 30 mph with gusts up to 45 mph.

* TIMING...The strongest winds will occur this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

SD
2 follow-up statements
701 
WWUS73 KABR 291340
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
840 AM CDT Sun Oct 29 2017

SDZ003-015-033-300000-
/O.CON.KABR.WI.Y.0010.171029T1500Z-171030T0000Z/
Corson-Dewey-Stanley-
Including the cities of McIntosh, Isabel, and Mission Ridge
740 AM MDT Sun Oct 29 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING...The strongest winds will occur this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
tdk
364 
WWUS73 KABR 300003
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
703 PM CDT Sun Oct 29 2017

SDZ003-015-033-300115-
/O.EXP.KABR.WI.Y.0010.000000T0000Z-171030T0000Z/
Corson-Dewey-Stanley-
Including the cities of McIntosh, Isabel, and Mission Ridge
603 PM MDT Sun Oct 29 2017

...WIND ADVISORY HAS EXPIRED...

Wind speeds have diminished below advisory criteria, therefore the
Wind Advisory has been allowed to expire. Breezy conditions will
continue through the overnight hours, with an increase in wind
speeds expected again on Monday.

$$

Parkin

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Oct 29, 2:28 AM MDT, 3 minutes earlier.

Area forecast discussion, Oct 29, 2:28 AM MDT, 3 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
328 AM CDT Sun Oct 29 2017

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 326 AM CDT Sun Oct 29 2017

As of 8Z, a surface warm front is crossing western South Dakota with
winds becoming westerly. Temperatures have become steady, or slowly
rising with all locations in the CWA above 32 degrees. As
temperatures continue to rise, along with increasing LLM, the threat
for freezing pcpn or snow is very limited. Pcpn amounts today will
be very light based on the amount of dry air in the lower levels.

A cold front will sink southward across the region this afternoon
with wind becoming gusty from the northwest. Steep lapse rates,
along with some instability should allow for gusts near 45 mph for
most locations. Western South Dakota will have the best potential of
seeing 45+ mph winds this afternoon, thus will issue a winds
advisory.

Gusty northwesterly winds will continue on Monday, along with decent
CAA. Model soundings still indicate snow showers on Monday, even
with surface temps in the mid 30s. Northeastern SD and western MN
will have the best potential of seeing pcpn on Monday. The rest of
the short term will be dry, but cold.

.LONG TERM...(Tuesday Evening through Saturday)
Issued at 326 AM CDT Sun Oct 29 2017

The long term begins with a short wave trough/clipper system off to
our northwest in Canada on Tuesday night. This clipper should move
southeast and then east through Wednesday along the Canadian border.
Most of the precipitation with this system will move to the north of
our area with maybe some light precipitation along our northern
border. Warmer south to southwest winds Tuesday night and Wednesday
morning will become northwest into Wednesday night as a surface cold
front moves through our region. The models then show a large surface
high pressure area in Canada building south and then east across
southern Canada from Wednesday night through Saturday with our winds
going from northwest to northeast and then east southeast. The upper
level flow over our region through the long term transitions from
northwest to west and then to the southwest as upper level troughing
develops along the west coast. Wednesday's temperatures should be
near normal before the surface cold front pushes through. The rest
of the long term is expected to about 5 to 10 degrees below normal
mostly dominated by cooler Canadian air. There looks to be a couple
short waves coming over the top of the cooler surface air from the
western trough from Thursday night through Saturday. The model
consensus was showing several chances of light snow/light rain from
Thursday night into Saturday which looked fine.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1239 AM CDT Sun Oct 29 2017

VFR conditions will prevail across the area overnight and through
the day Sunday. An area of light rain showers looks to affect parts
of the region late tonight into Sunday morning. Also, look for
northwesterly winds to increase into the 15 to 30 knot range Sunday
afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 9 AM this morning to 6 PM MDT this evening
     for SDZ003-015-033.

MN...None.
&&

SHORT TERM...SD
LONG TERM...Mohr
AVIATION...Mohr
Hazardous weather outlook, Oct 28, 4:37 AM MDT, 21 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
537 AM CDT Sat Oct 28 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291045-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
537 AM CDT Sat Oct 28 2017 /437 AM MDT Sat Oct 28 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SD

Nearby

Wind Advisories in South Dakota, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.